Hail, Tazewell
- When
- May 24, 8:56 AM EST
- Where
- Tazewell County, 0.88 mi SW of Hockman
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.240, -81.330
Two distinct upper level storm systems passed through the area, one in the late morning, the second during the late afternoon and early evening. Each brought a round of active severe weather to the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Two distinct upper level storm systems passed through the area, one in the late morning, the second during the late afternoon and early evening. Each brought a round of active severe weather to the region. Enough time passed after the exit of the first for afternoon heating to play a factor just prior to the arrival of the second. The earlier storms were primarily hail, while the second round consisted of strong damaging winds. Precipitation was also quite heavy with radar estimated rainfall of 1 to 3 inches, although no flooding was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 24, 6:06 AM EST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 706 AM EDT TUE MAY 24 2011 .SYNOPSIS... A WARM AND MOIST AIR MASS WILL REMAIN IN PLACE THROUGH THE NEXT SEVERAL DAYS AS HIGH PRESSURE OFF THE SOUTHEAST U.S. CONTINUES TO BRING HUMIDITY INTO THE REGION. CHANCES FOR SCATTERED STRONG THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL CONTINUE EACH AFTERNOON AS IMPULSES OF ENERGY EMERGE FROM DEVELOPING LOW PRESSURE OVER THE CENTRAL U.S. A STRONGER COLD FRONT WILL GRADUALLY APPROACH FROM THE WEST BY THE END OF THE WEEK WITH ADDED ROUNDS OF SHOWERS AND THUNDERSTORMS INTO THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... OVERALL PERSISTENCE FORECAST CONTINUES TODAY WITH FOCUS FOR CONVECTION MAINLY TIED TO UPSTREAM IMPULSES AND ABILITY OF INSTABILITY TO OVERCOME BOUNDARY LAYER WESTERLY FLOW. HAVE SEEN MAJORITY OF TSRA NOW PASS TO THE NW WITH INIT S/W ALONG THE OHIO RIVER EARLY THIS MORNING. HOWEVER EXPECT MAY SEE A FEW MORE TRAILING SHRA/-TSRA FORM TOWARD DAYBREAK OVER THE MOUNTAINS UNDER THIS FEATURE SO LEAVING IN SOME LOW CHANCE POPS FAR WEST EARLY. NEXT S/W TROF NOW OVER ARKANSAS OF MORE CONCERN LATER TODAY AS IT SLIDES ENE NEARING THE WEST BY THIS EVENING. MODELS AGAIN STRUGGLING WITH PLACEMENT OF BETTER LIFT WITH MOST WANTING TO RUN QPF ACROSS THE FAR NW WITH SOME SPILLOVER INTO THE NORTHERN ZONES LATE IN THE DAY. HOWEVER LATEST HRRR HAS SOME SHRA/TSRA MOVING ACROSS THE WEST EARLY IN THE AFTERNOON BEFORE FADING IN DOWNSLOPE...WHILE THE LOCAL WRF MOST AGGRESSIVE IN LIFTING AN AXIS OF DEEPER CONVECTION IN FROM THE WEST/SW BY LATE IN THE DAY AS MIXING RELAXES AND DOWNSLOPE WEAKENS. SINCE NOT CLEAR CUT AGAIN AND HAVE POTENTIAL FOR DEBRIS CLOUDS TO ALSO CAUSE HEATING/INSTABILITY TO BE LESS...HAVE CONTINUED HIGHER CHANCES WEST TODAY AND LIMITED THE SE TO ONLY ISOLATED COVERAGE FOR NOW. AGAIN DECENT MID LEVEL WESTERLY JET/SHEAR BRINGS THE THREAT FOR MULTICELL SVR POTENTIAL IF THE NAM CAPES OF 1000+ J/KG ARE REALIZED SIMILAR TO MONDAY. THUS WILL KEEP SVR MENTION IN THE HWO...IN LINE WITH THE LATEST SWODY1 WHICH PAINTS MOST OF THE AREA IN SLIGHT RISK TODAY. DOWNSLOPE AND 85H TEMPS NEARING +19C SOUTH AGAIN SUPPORT HIGHS CLOSE TO 90 SE IF CAN STAY WITH MORE SUN. HOWEVER MOS HAS BEEN TOO WARM OF LATE ESPCLY GIVEN DEBRIS CLOUDS SO STAYED CLOSER TO THE COOLER MET MOS TO SOME DEGREE WHICH KEEPS THE FAR WEST IN THE 70S WITH 80S ALONG/EAST OF THE BLUE RIDGE UNLESS INSOLATION IS MORE. VORT DAMPENS AND PASSES TO THE EAST OVERNIGHT AHEAD OF THE BACKDOORING COLD FRONT THAT SHOULD BE JUST NORTH OF THE AREA BY MORNING. AGAIN BEST LIFT FOR TSRA OVER THE WEST PER BETTER LOW LEVEL CONVERGENCE AND PERHAPS EAST/SE THIS EVENING WITH THE S/W REMNANT. IN BETWEEN...LIKELY ISOLATED COVERAGE BLUE RIDGE GIVEN DOWNSLOPE AND WEAK SUBSIDENCE. HOWEVER IF WESTERN CONVECTION ORGANZES MORE EARLY ON THEN COULD SEE A CLUSTER OF STORMS MOVE OUT THRU THE BLUE RIDGE SO SOMETHING TO WATCH. OTRW LOW CHANCE POPS THAT SHOULD DIMINISH AFTER MIDNIGHT. LOW TEMPS SIMILAR TO THE PAST FEW NIGHTS WITH LOWS MAINLY IN THE 60S UNDER DEBRIS CLOUDS WITH A FEW 50S IN THE VALLEYS PENDING DEGREE OF FOG COVERAGE. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... SUB-TROPICAL RIDGE WILL REMAIN OFF THE SOUTHEAST US COAST. VERY WARM AND UNSETTLED WEATHER WILL CONTINUE ACROSS OUR REGION. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A STORM IN THE CENTRAL PLAINS. PLENTY OF MOISTURE AND POTENTIAL INSTABILITY REMAINS OVER THE AREA WITH FORECAST PWATS OF 1.25 TO 1.50 INCHES ALONG WITH AFTERNOON HEATING CAPES AROUND 1000 J/KG ON VARIOUS MODELS. SWODY2 HIGHLIGHTS THE POTENTIAL FOR SEVERE STORMS WITH MAIN THREATS LARGE HAIL AND DAMAGING WINDS. KEPT THE HIGHEST POPS ACROSS THE NORTH DUE TO TERRAIN FORCING AND PROXIMITY TO THE BEST FORCING. PLAYED HIGH TEMPERATURES CLOSE TO ADJMET WITH READINGS FROM AROUND 80 IN THE NORTHWEST TO NEAR 90 DEGREES IN THE SOUTHEAST. QUESTIONS ON WHETHER CONVECTION FORCES BACKDOOR FRONT SOUTH AND HOW FAR WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. WENT WITH MILD LOWS WEDNESDAY NIGHT FROM AROUND 60 DEGREES TO THE MID 60S. LOW PRESSURE AREA OVER THE CENTRAL U.S. WILL PUSH INTO THE OH VALLEY ON THURSDAY WITH TRAILING FRONTAL BOUNDARY PUSHING EAST. AIRMASS ACRS THE SOUTHERN APPALACHIANS WILL REMAIN UNSTABLE AND FAVORABLE FOR SCATTERED DIURNAL AND MESOSCALE DRIVEN CONVECTION. STORMS COULD AGAIN BE SEVERE OR HEAVY RAIN MAKERS WITH THE POSSIBILITY OF LOCALIZED FLASH FLOODING..ESPECIALLY WITH THE GROUND VERY WET FROM RECENT RAINS. HIGHS ON THURSDAY WILL VARY FROM THE LOWER 80S IN THE MOUNTAINS TO THE LOWER 90S IN THE PIEDMONT. SHORTWAVE MOVING ACROSS THE REGION WILL RESULT SCATTERED CONVECTION WITH BEST CHANCES ACROSS THE NORTHWEST. LOWS THURSDAY NIGHT WILL VARY FROM AROUND 60 TO THE MID 60S. && .LONG TERM /FRIDAY THROUGH MONDAY/... FRIDAY THROUGH SATURDAY THE REGION WILL REMAIN IN A VERY PROGRESSIVE FLOW PATTERN. ANTICIPATE VARIOUS OCCURRENCES OF DISTURBANCES MOVING THROUGH THE GENERAL SW-W PATTERN INTO OR NEAR THE AREA...IN ADDITION TO A DIURNAL CONVECTION PATTERN. THE RESULT WILL BE DAILY CHANCES OF SHOWERS AND STORMS WITH PERIODS OF GREATER COVERAGE IN ASSOCIATION WITH DISTINCT WAVES. A STRONGER WAVE GOES THROUGH OUR AREA DURING THE SATURDAY INTO SATURDAY NIGHT TIME FRAME. THIS WAVE ALSO WILL BRING A COLD FRONT THROUGH THE REGION WITH SLIGHTLY COOLER AND DRIER HIGH PRESSURE ENTERING THE AREA SUNDAY INTO MONDAY. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... BRIEF VSBY REDUCTION IN FOG WILL CONTINUE AT KDAN/KLYH FOR ANOTHER HOUR OR TWO BEFORE IFR/MVFR CONDITIONS MIX OUT TO VFR UNDER MID AND HIGH CLOUDS THIS MORNING. ELSW LOOKING AT CONTINUED VFR EARLY THIS MORNING WITH ONLY A PATCH OR TWO OF FOG AT KLWB. AXIS OF DEEPER MOISTURE REMAINS TO THE WEST EARLY THIS MORNING WITH ONE IMPULSE PASSING TO THE NW AND THE NEXT APPROACHING THE TN VALLEY. THIS HAS CAUSED SHRA/TSRA TO DEVELOP JUST WEST OF THE MOUNTAINS AND SHOULD SLIDE EAST AND LIKELY AFFECT THE WESTERN TAF SITES THRU LATE MORNING OR EARLY AFTERNOON BEFORE THE SHRA FADES. THIS NEXT IMPULSE TO THE SW WILL QUICKLY APPROACH FROM THE WEST BY AFTERNOON SPREADING A CANOPY OF HIGH/MID CLOUDS ACROSS MUCH OF THE AREA PER BUFKIT RAOBS. THIS IN COMBO WITH LOW LEVEL WESTERLY FLOW MAY TEND TO HELP REDUCE WIDESPREAD CONVECTIVE COVERAGE THIS AFTERNOON. THEREFORE AT THE PRESENT TIME...FLIGHT RESTRICTIONS TO ANY PARTICULAR TERMINAL FORECAST POINT DUE TO CONVECTIVE ACTIVITY IS TOO LOW TO WARRANT RESTRICTION TO VISIBILITY OR CEILING INTO MVFR RANGE...BUT SOME WIDELY SCATTERED/ISOLATED RESTRICTIONS WILL LIKELY OCCUR IN THE VICINITY OF THE STRONGER SHOWERS/THUNDERSTORMS...ESPECIALLY AFTER REGENERATION OCCURS BY LATER THIS AFTERNOON. LATEST LOCAL WRF AND THE HRRR MODELS HOWEVER SHOW MORE OF A MCS TYPE FEATURE CROSSING FROM THE WEST BETWEEN MID AFTERNOON AND EARLY EVENING SO ADJUSTED TIMING OF THE CB MENTION IN THE CURRENT FORECAST. LITTLE CHANGE IN THE OVERALL WEATHER PATTERN IS EXPECTED FOR THE REST OF THE WEEK INTO SATURDAY. BROAD SOUTHWEST FLOW WILL RESULT IN DAILY SCATTERED SHOWERS AND THUNDERSTORMS...WHICH WILL BE MOST NUMEROUS IN THE MOUNTAINS. THEREFORE...WHILE PREDOMINATELY VFR WEATHER SHOULD DOMINATE...BRIEF PERIODS OF IFR/LIFR WILL BE POSSIBLE EACH DAY IN THE VICINITY OF THE STORMS...AS WELL AS AREAS OF LATE NIGHT/EARLY MORNING MVFR FOG IN THE SHELTERED LOW LYING AREAS OF THE PIEDMONT AND IN THE MOUNTAIN VALLEYS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/MC NEAR TERM...JH SHORT TERM...KK LONG TERM...DS/KK AVIATION...JH/MC/WERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 406 AM EDT TUE MAY 24 2011 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-250815- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 406 AM EDT TUE MAY 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CONTINUED SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
858 AM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 1 NW NORTH WILKESBORO 36.18N 81.16W
05/23/2011 E0.75 INCH WILKES NC TRAINED SPOTTER
ALSO 53 MPH WIND GUST.
&&
WHPThe Roanoke radar (KFCX), 97 km away, was scanning. The volume nearest the first event began at 13:55 UTC.
22 thunderstorm wind, 6 hail. Local standard time, as filed.
Trees were reported down in Richlands.
Trees reportedly blown down north of Galax.
Trees were blown down near Sontag.
Trees down in the south part of Smith Mountain Lake area.
Two reports received of hail quarter to golf ball size.
Trees blown over in Patrick Springs.
Trees were reported down countywide as a squall line progressed across the county. The storm seemed to be stronger in the western half of Henry County.
A thunderstorm squall line blew down trees covering portions of Riceville Road east of Gretna.
Thunderstorm winds blew down a tree onto a house knocking some gutters off.
Law enforcement reported that many trees were blown down as a squall line proceeded across Halifax County. A tree fell on a truck in Nathalie and power was knocked out to 1200 customers. Over a dozen roads were closed due to downed trees and one home received minor damage.
Hail reported at Pizza Hut on Front Street in Richlands.
Power lines were reported down in western Carroll County.
Winds blew down a few trees in Laurel Fork.
Thunderstorm winds knocked down trees were reported down in Cana.
The Franklin County public safety director reported numerous trees down due to straight-line winds. Trees blocked Henry road near the intersection with Providence Church Road in the Log Cabin Estates area. He estimated approximately 2 mile area of microburst damage. Power was knocked out to approximately 500-750 residences in area.
A tree was blown down along Central Academy Road.
Winds were estimated by the the public.
Wind was measured by the public.
A power line was brought down in Chatham.
Thunderstorm winds brought down trees along Old Richmond Rd.
A power line was blown down by thunderstorm winds near Ringgold.
Two trees were blown down in Kentuck.
A powerful squall line brought down some trees and power lines on Highway 58 just east of South Boston and also along Wolf Trap Road.
Trees were reported blown down in the Randolph area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310290, 310306, 310292, 310339, 310335, 310350, 310293, 310348, 310376, 310355, 310366, 310386, 310296, 310299, 310420, 310423, 310424, 310430, 310431, 310302, 310668, 310673, 310433, 310435, 310438, 310439, 310655, 310658.